On the 0/1 knapsack polytope


This paper deals with the 0/1 knapsack polytope. In particular, we introduce the class ofweight inequalities. This class of inequalities is needed to describe the knapsack polyhedron when the weights of the items lie in certain intervals. A generalization of weight inequalities yields the so-called “weight-reduction principle” and the class of extended weight inequalities. The latter class of inequalities includes minimal cover and (l,k)-configuration inequalities. The properties of lifted minimal cover inequalities are extended to this general class of inequalities.

This is a preview of subscription content, access via your institution.


  1. [1]

    E. Balas, Facets of the knapsack polytope,Mathematical Programming 8 (1975) 146–164.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    R. Bellman, Some applications of the theory of dynamic programming,Operations Research 2 (1954) 275–288.

    Google Scholar 

  3. [3]

    E. Balas and E. Zemel, Facets of the knapsack polytope from minimal covers,SIAM Journal on Applied Mathematics 34 (1978) 119–148

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    T. Christof. Ein Verfahren zur Transformation zwischen Polyederdarstellungen, Master Thesis, Universität Augsburg (1991).

  5. [5]

    H. Crowder, E. L. Johnson and M. W. Padberg, Solving large-scale zero-one linear programming problems,Operations Research 31 (5) (1983) 803–834.

    MATH  Google Scholar 

  6. [6]

    C.E. Ferreira, On combinatorial optimization problems arising in computer system design, Ph.D. Dissertation, Technische Universität Berlin (1993).

    Google Scholar 

  7. [7]

    C.E. Ferreira, A. Martin and R. Weismantel, Solving multiple knapsack problems by cutting planes,SIAM Journal on Optimization 6 (3) (1996) 858–877.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    C.E. Ferreira, M. Grötschel, S. Kiefl, C. Krispenz, A. Martin and R. Weismantel, Some integer programs arising in the design of mainframe computers,Zeitschrift für Operations Research 38 (1993) 77–100.

    MATH  Google Scholar 

  9. [9]

    C.E. Ferreira, A. Martin, C.C. de Souza, R. Weismantel and L.A. Wolsey, Formulations and valid inequalities for the node capacitated graph partitioning problem,Mathematical Programming 74 (3) (1996) 247–266.

    Article  MathSciNet  Google Scholar 

  10. [10]

    P.L. Hammer, E.L. Johnson and U.N. Peled, Facets of regular 0–1 polytopes,Mathematical Programming 8 (1975) 179–206.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    K.L. Hoffman and M. Padberg, Solving airline crew-scheduling problems by branch-and-cut, Working Paper (1992).

  12. [12]

    E.K. Lee, Facets of special knapsack equality polytopes, Technical Report, Rice University, Houston, TX (1993).

    Google Scholar 

  13. [13]

    M.W. Padberg, A note on 0–1 programming,Operations Research 23 (1975) 833–837.

    MATH  MathSciNet  Google Scholar 

  14. [14]

    M.W. Padberg, (l,k)-Configurations and facets for packing problems,Mathematical Programming 18 (1980) 94–99.

    MATH  Article  MathSciNet  Google Scholar 

  15. [15]

    T.J. van Roy and L.A. Wolsey, Solving mixed integer programming problems using automatic reformulation,Operations Research 1 (1987) 45–57.

    Google Scholar 

  16. [16]

    R. Weismantel, Plazieren von Zellen: Analyse und Lösung eines quadratischen 0/1-Optimierungsproblems, Ph.D. Dissertation, Technische Universität Berlin (1992).

    Google Scholar 

  17. [17]

    R. Weismantel, Knapsack problems, test sets and polyedra. Habilitations-Schrift, Technische Universität Berlin (1995)

    Google Scholar 

  18. [18]

    L.A. Wolsey, Facets of linear inequalities in 0–1 variables,Mathematical Programming 8 (1975) 165–178.

    MATH  Article  MathSciNet  Google Scholar 

  19. [19]

    E. Zemel, Easily computable facets of the knapsack polytope,Mathematics of Operations Research 14 (1989) 760–764.

    MATH  MathSciNet  Article  Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Weismantel, R. On the 0/1 knapsack polytope. Mathematical Programming 77, 49–68 (1997). https://doi.org/10.1007/BF02614517

Download citation


  • Complete description
  • Facets
  • Knapsack polytope
  • Knapsack problem
  • Pseudo polynomial time
  • Separation